Illinois, 2023

Dense Fog in Illinois, December 1 to 2, 2023

December 1 to 2, 2023 · NWS PAH · 3 events in 3 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less across far southeastern portions of Southern Illinois for the overnight hours. The dense fog formed in the vicinity of a surface trough of low pressure extending northeast to southwest across Western Kentucky.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less across far southeastern portions of Southern Illinois for the overnight hours. The dense fog formed in the vicinity of a surface trough of low pressure extending northeast to southwest across Western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 1, 8:11 PM CST, 49 minutes earlier. Its key messages:

  • A passing disturbance will keep mostly cloudy, cool, and occasionally foggy or drizzly conditions in place over the region through late tonight.
  • A couple of additional quick-moving disturbances will bring renewed chances of light rain this weekend into early next week, mainly Saturday night into Sunday morning and again Sunday night into Monday morning.
  • Dry weather with seasonably cool temperatures will then dominate the following several days.
Area forecast discussion, Dec 1, 8:11 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
811 PM CST Fri Dec 1 2023

.KEY MESSAGES...
- A passing disturbance will keep mostly cloudy, cool, and
  occasionally foggy or drizzly conditions in place over the
  region through late tonight.

- A couple of additional quick-moving disturbances will bring
  renewed chances of light rain this weekend into early next
  week, mainly Saturday night into Sunday morning and again
  Sunday night into Monday morning.

- Dry weather with seasonably cool temperatures will then
  dominate the following several days.

&&

.UPDATE...
Issued at 810 PM CST Fri Dec 1 2023

Patchy dense fog has developed along an axis paralleling the
Lower Ohio River, from the MO Bootheel into far southern and
southeast IL, and the KY Purchase region. This is where skies
have cleared, winds have calmed, and where the boundary layer
has thoroughly saturated. Issued a Special Weather Statement and
updated the HWO for this area through 06z to alert drivers of
potential travel impacts. Low stratus will push back into this
area after 06z, which should suppress the fog coverage and
intensity. If this does not happen, or is signficantly delayed,
a Dense Fog Advisory will likely be needed.

&&

.DISCUSSION...
Issued at 138 PM CST Fri Dec 1 2023

Tonight through Monday night...A period of cloudy and
occasionally soggy weather will continue through the weekend
into early next week. Widespread low clouds, patchy fog, and
isolated drizzle will continue this evening into Saturday
morning. We could see some brief clearing of skies this evening
across southeast MO into southwest IL as drier air briefly moves
into the area. However, we should resaturate quickly by
daybreak Saturday, with some patchy fog possible as well. Cannot
rule out some locally dense fog developing over southeast MO
after 06z Saturday. The NBM operational guidance is very
aggressive in developing dense fog here. However the
probabilistic guidance only shows a 20% chance of seeing vsbys
of 1SM or lower developing. Will need to watch observations and
model guidance trends overnight.

As the region remains in speedy NW H5 flow, a few additional
quick- moving disturbances will pass through or near the
forecast area. This first system will pass well to our south,
but its associated light rain may reach our extreme southeast
counties in the HOP area through the day Saturday. Another
system will move through Saturday night into Sunday
morning...followed by another disturbance Sunday night into
Monday morning. All of these systems will be fairly weak and
moisture-starved, so despite the several periods of chc PoPs
through this period, most areas will only see a few hundreths of
rain at most. NBM ensemble probabilities only have a 20-40%
chance of areas receiving a total of 0.10" of rain or greater
through Monday morning. Temperatures will be seasonably cool,
with highs in the upper 40s to lower/middle 50s and overnight
lows in the upper 30s to lower 40s.

Tuesday through Friday night...The latter half of the forecast
encompassing much of the upcoming work week looks to be dry and
seasonably cool. Models are in good agreement that surface high
pressure will move into the region, also accompanied by
increasing H5 heights. Temperatures look to remain near
seasonable levels through much the period, climbing into the
lower to middle 50s Tuesday, the upper 40s to lower 50s
Wednesday, and warming into the upper 50s to lower 60s due to
increasing southerly flow on Thursday and Friday. Overnight lows
will generally range from the upper 30s to lower 40s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 536 PM CST Fri Dec 1 2023

Low confidence forecast with this TAF package. Cloud decks have
begun to scattered out as dry air moves into the area. This will
provide a few hours of MVFR to VFR conditions at the terminals.
However, expecting clouds to fill back in after 06z, mainly at
MVFR levels. Some MVFR fog restrictions are possible as well
between 11-15z. Cloud decks will gradually lift to VFR Saturday
afternoon at CGI and PAH, while MVFR restrictions will likely
linger at MVN, EVV, and OWB. Light SW winds will veer to the
N-NW after 12z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DWS
DISCUSSION...DWS
AVIATION...DWS
Hazardous weather outlook, Dec 1, 7:54 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
754 PM CST Fri Dec 1 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
754 PM CST Fri Dec 1 2023 /854 PM EST Fri Dec 1 2023/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Tonight.

Patchy dense fog is possible through midnight across the Bootheel of
southeast Missouri, far southern and southeast Illinois, and the
Purchase Region of western Kentucky. Refer to the Special Weather
Statement for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 1, 7:44 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
744 PM CST Fri Dec 1 2023

ILZ087-090>094-KYZ001>014-MOZ112-114-020600-
Gallatin-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Mississippi-New Madrid-
Including the cities of Shawneetown, Golconda, Elizabethtown,
Cairo, Mound City, Metropolis, Hickman, Clinton, Bardwell,
Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion,
Eddyville, Cadiz, Princeton, Morganfield, Charleston,
and New Madrid
744 PM CST Fri Dec 1 2023

...Patchy Dense Fog Through Midnight...

Locally dense fog has developed across portions of the Purchase
Region of western Kentucky, far southern and southeast Illinois,
and the Bootheel Region of southeast Missouri.

Drivers should be alert for rapid reductions in visibility. If
you encounter dense fog while driving, slow down, use your low
beam headlines, and leave plenty of space between your vehicle and
others.

The fog will diminish in coverage after midnight as cloud cover
and winds increase.

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Hardin

When
December 1, 9:00 PM CST to December 2, 6:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
December 1, 9:00 PM CST to December 2, 6:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
December 1, 9:00 PM CST to December 2, 6:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152097, 1152098, 1152099.